Avalanche, Teton & Gros Ventre Mountains
- When
- December 30, 8:00 AM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Extreme avalanche danger in the Teton Range necessitated avalanche mitigation efforts by the Wyoming Department of Transportation. A bomb dropped from a helicopter triggered one slide that pushed snow over 40 feet deep across Teton Pass at the Glory Bowl at 0800MST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Extreme avalanche danger in the Teton Range necessitated avalanche mitigation efforts by the Wyoming Department of Transportation. A bomb dropped from a helicopter triggered one slide that pushed snow over 40 feet deep across Teton Pass at the Glory Bowl at 0800MST. Crews worked throughout the day to clear the snow from the road which was reopened at 1900MST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 30, 5:01 AM MST, 2 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 501 AM MST TUE DEC 30 2008 .UPDATE... HIGH WIND EVENT OVER ACROSS AREA WITH RAPID PRESSURE RISES BEHIND FRONTAL PASSAGE. ALL REMAINING HIGH WIND WARNINGS ALLOWED TO EXPIRE. && .PREV DISCUSSION... /ISSUED 315 AM MST TUE DEC 30 2008/ SHORT TERM...TODAY THROUGH THURSDAY NIGHT TEMPERATURES AT 06Z ACROSS MOST OF THE LOWER ELEVATIONS IN CENTRAL AND WESTERN WY ARE ABOVE THE NORMAL DAYTIME HIGHS FOR LATE DECEMBER WITH A RANGE FROM THE MID 30S TO MID 40S. SFC COLD FRONT HAS EDGED SOUTH OF THE MT BORDER OVER THE PAST HOUR WITH SFC OBS REVEALING THE COLD FRONT HAS MOVED THROUGH THE FAR NORTHERN BIGHORN BASIN AND INTO FAR NORTHERN JOHNSON COUNTY AT 0630Z. HIGH WIND WARNING WILL BE IN EFFECT FOR THE JACKSON HOLE...THE LANDER FOOTHILLS...THE GREEN MOUNTAINS AND THE RATTLESNAKE RANGE AND THE EAST SLOPES OF THE WIND RIVER MOUNTAINS THROUGH 12Z THIS MORNING...AS H7 WINDS BETWEEN 50 AND 65 KT ARE EXPECTED TO OCCASIONALLY BUILD DOWNWARD TO THE SFC IN THE PREFRONTAL...WELL-MIXED BOUNDARY LAYER. GFS AND NAM IN GOOD AGREEMENT ON SYNOPTIC FEATURES THROUGH FRIDAY MORNING. WEAK SHORTWAVE TROUGH OVER EASTERN MT AT 12Z THIS MORNING IS PROGGED TO MOVE RAPIDLY SOUTHEASTWARD TODAY TO WESTERN WI BY 00Z WEDNESDAY. THE QUICK PROGRESSION OF THE SHORTWAVE TO THE EAST WILL RESULT IN THE AREA OF CAA BEHIND THE SYSTEM MOVING WELL EAST OF WY INTO THE NORTHERN AND CENTRAL PLAINS TODAY. BOTH THE NAM AND GFS INDICATE THAT COLDER AIR WILL SLOWLY SEEP SOUTHWARD ACROSS WY TODAY ON THE WESTERN FRINGE OF THE DEPARTING TROUGH...AND HIGHS TODAY WILL RISE ONLY SLOWLY INTO THE 30S TO NEAR 40 IN THE LOWER ELEVATIONS BY MID AFTERNOON. THE NAM AND GFS BOTH PROJECT A MUCH DRIER NORTHWEST FLOW ALOFT TO PREVAIL ACROSS THE REGION TODAY AND TONIGHT. THE LACK OF MOISTURE WILL INHIBIT FORMATION OF UPSLOPE SNOW IN THE WESTERN MOUNTAINS TODAY AND TONIGHT...WHERE ISOLATED LIGHT SNOWFALL WILL PRODUCE NEGLIGIBLE ACCUMULATIONS. SCATTERED TO BROKEN HIGH AND MID LEVEL CLOUDS WILL MOVE ACROSS CENTRAL AND WESTERN WY TONIGHT. THIS INCREASE IN CLOUD COVER WILL SLOW RADIATIONAL COOLING...AND LOWS TONIGHT ARE EXPECTED TO BE 3 TO 6 F ABOVE NORMAL. A WEAK SHORTWAVE IN VERY FAST WEST TO NORTHWEST FLOW ALOFT WILL MOVE ACROSS THE PAC NW WEDNESDAY AND INTO WESTERN MT BY 00Z THURSDAY. MODELS SHOWING A SLIGHT INCREASE IN MOISTURE WEDNESDAY...BUT WEAK ISENTROPIC LIFT AND SPECIFIC HUMIDITY BARELY 2 G/KG AT 295K SURFACE WILL PRODUCE ONLY PERIODS OF LIGHT SNOW ACROSS THE WESTERN MOUNTAINS WITH VERY LIGHT ACCUMULATIONS. LEE SURFACE TROUGH WILL FORM IN EASTERN WY/WESTERN SD WEDNESDAY WITH SOUTHWEST WINDS ACROSS EASTERN SWEETWATER COUNTY AND NATRONA COUNTY INCREASING TO 20 TO 30 MPH WITH GUSTS TO AROUND 40 MPH. SHORTWAVE WILL DAMPEN WEDNESDAY NIGHT...AS IT MOVES ACROSS SOUTHERN MT INTO WESTERN ND BY 12 Z THURSDAY. SFC COLD FRONT WILL PRESS SOUTHWARD ACROSS WY WEDNESDAY NIGHT. GFS...NAM AND ECMWF ALL SHOWING INCREASING PAC MOISTURE BEHIND THE FRONT AND UPSLOPE FLOW ACROSS WESTERN WY AND THE BIGHORNS. THERE IS THE POTENTIAL FOR ADVISORY CATEGORY SNOWFALL IN THESE AREAS WEDNESDAY NIGHT AND THURSDAY. WITH THE FAST MOVEMENT OF THE TROUGH TO THE EAST THURSDAY...MAIN AREA OF CAA WILL AGAIN BE EAST OF WY. A SLIGHT COOL-DOWN IS STILL EXPECTED THURSDAY WITH HIGHS SLIGHTLY ABOVE NORMAL. A STRONGER TROUGH WILL MOVE INTO THE PAC NW THURSDAY NIGHT...AND ISENTROPIC LIFT IN THE WAA SECTOR AHEAD OF THIS SYSTEM APPEARS LIKELY TO BRING WESTERN WY PERIODS OF LIGHT TO MODERATE SNOW. LONG TERM...FRIDAY THROUGH WEDNESDAY LAST IN A SERIES OF SHORTWAVES IN PROGRESSIVE FLOW BENEATH LARGE CANADIAN GYRE DUE THROUGH AREA FRIDAY NIGHT BEFORE LARGE-SCALE FLOW UNDERGOES SOME MODIFICATIONS. MEDIUM-RANGE MODELS IN GOOD AGREEMENT ON THESE CHANGES. FRIDAY NIGHTS SHORTWAVE PASSAGE WILL HAVE SIMILAR RESULTS OF THE LAST FEW...INCREASING WARM ADVECTION SNOWFALL IN THE WEST FRIDAY AND INCREASING WIND AND WARMER TEMPERATURES EAST OF THE DIVIDE...WITH COLD FRONT SPREADING SOME SNOW ACROSS THE NORTH FRIDAY NIGHT INTO SATURDAY MORNING...ALONG WITH COOLER TEMPERATURES ACROSS THE AREA SATURDAY. BY SATURDAY...LARGE CANADIAN GYRE CONSOLIDATES WESTWARD OVER THE NORTHWEST TERRITORIES AND THE YUKON AS UPPER HIGH INTENSIFIES OVER THE NORTH ATLANTIC AS RIDGE BEGINS TO BUILD OVER THE EASTERN PACIFIC. THIS CHANGE RESULTS IN A TROUGH DOWNSTREAM OVER THE WESTERN U.S. WITH SPLIT FLOW THROUGH THE REST OF THE WEEKEND...FRIDAY NIGHTS LOW EXITING INTO CENTRAL CANADA WITH LOW DIGGING INTO SW U.S. SW LOW WILL BE FAR ENOUGH SOUTH TO HAVE LITTLE IMPACT ON AREA WITH PRECIPITATION FOCUSED MAINLY ACROSS FOUR CORNERS REGION SATURDAY AFTERNOON THROUGH SUNDAY. NEXT STRONG PACIFIC JET AND ASSOCIATED SHORTWAVE PLOW ONTO THE NORTHWEST COAST MONDAY MORNING WITH ECMWF SHOWING A STRONG TROUGH PASSAGE ACROSS THE AREA MONDAY NIGHT...FOLLOWED BY A STRONG WEST NORTHWEST FLOW INTO THE MIDDLE PART OF NEXT WEEK. THUS...ONLY A BRIEF BREAK IS EXPECTED FROM THE WIND AND SNOW IN OVER THE WEEKEND BEFORE THE SNOW AND WIND RETURN TO THE WEST AND WIND TO THE EAST MONDAY THROUGH WEDNESDAY. AVIATION... STRONG WEST WINDS ALOFT WILL CONTINUE OVER WESTERN AND CENTRAL WYOMING. THESE WINDS WILL CONTINUE TO CREATE MODERATE TO SEVERE TURBULENCE IN THE LEE OF NORTH TO SOUTH ORIENTED MOUNTAIN RANGES...ESPECIALLY THE WIND RIVER...ABSAROKA AND BIGHORN RANGES. MOISTURE IN THE WEST FLOW ALOFT WILL CONTINUE TO PRODUCE AREAS LIGHT SNOWFALL AND ASSOCIATED MVFR CONDITIONS IN THE HIGHER WESTERN MOUNTAINS THROUGH THE MORNING. MOUNTAIN OBSCURATIONS WILL PERSIST THROUGH APPROXIMATELY 18Z. SURFACE COLD FRONT WILL MOVE RAPIDLY SOUTHEASTWARD THROUGH CENTRAL WYOMING. SNOWFALL AND CLOUD COVER OVER THE WEST WILL RAPIDLY DIMINISH AFTER APPROXIMATELY 18Z AS HIGH PRESSURE AT THE SURFACE AND ALOFT BUILDS OVER THE REGION DURING THE AFTERNOON. FIRE WEATHER... WEAK COLD FRONT WILL MOVE SOUTHEAST OF WYOMING TODAY WITH HIGH TEMPERATURES 10 TO 15 F COLDER THAN HIGH TEMPERATURES ON MONDAY. DRIER AIRMASS WILL MOVE ACROSS WYOMING BEHIND THE FRONT WITH ONLY A FEW AREAS OF LIGHT SNOW IN THE WESTERN MOUNTAINS. TONIGHT WILL BE MAINLY DRY ACROSS THE REGION...AS WEAK HIGH PRESSURE ALOFT AND SFC HIGH PRESSURE MOVE ACROSS WYOMING. SFC LOW PRESSURE WILL DEVELOP ACROSS EASTERN WYOMING WEDNESDAY...AND SOUTHWEST WINDS WILL DEVELOP IN EASTERN SWEETWATER COUNTY AND NATRONA COUNTY WITH SOUTHWEST WINDS AT 20 TO 30 MPH AND GUSTS TO NEAR 40 MPH. INCREASING WEST FLOW ALOFT WILL BRING A SLIGHT INCREASE IN MID LEVEL MOISTURE TO WESTERN WYOMING WEDNESDAY WITH PERIODS OF LIGHT SNOW AND ONLY MINOR SNOW ACCUMULATIONS OF A DUSTING TO AROUND 1 INCH. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...SMITH LONG TERM...AEM AVIATION...C.BAKER FIRE WEATHER...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MST TUE DEC 30 2008 WYZ001>020-022>030-311200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MST TUE DEC 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST VALLEYS WEDNESDAY NIGHT AND THURSDAY. THIS NEXT SYSTEM ALSO MAY BRING STRONG DOWNSLOPE WINDS ALONG THE EAST SLOPES OF THE ABSAROKA MOUNTAINS AND CODY FOOTHILLS WEDNESDAY MORNING...AS WELL AS STRONG SOUTHWEST WINDS ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER BY WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 215 AM MST TUE DEC 30 2008 WYZ017-301015- WIND RIVER BASIN- 215 AM MST TUE DEC 30 2008 WEST WIND AT 30 TO 40 MPH WITH GUSTS NEAR 55 MPH WILL CONTINUE ACROSS THE WIND RIVER BASIN FROM CROWHEART THROUGH THE RIVERTON AREA THROUGH 3 AM WITH THESE WINDS DIMINISHING AFTERWARDS. PEOPLE DRIVING ACROSS THE WIND RIVER BASIN EARLY THIS MORNING SHOULD BE PREPARED FOR OCCASIONAL STRONG GUSTS OF WIND WITH LOOSE OBJECTS BLOWING ACROSS THE ROAD...THAT WILL BE HARD TO SEE AT NIGHT. AEM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
324 AM MST TUE DEC 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 AM NON-TSTM WND GST 5 N JACKSON 43.55N 110.76W
12/30/2008 M67 MPH TETON WY AWOS
&&
AEMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
324 AM MST TUE DEC 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM NON-TSTM WND GST 5 N JACKSON 43.55N 110.76W
12/30/2008 M68 MPH TETON WY AWOS
&&
AEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
328 AM MST TUE DEC 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM NON-TSTM WND GST W RIVERTON 43.04N 108.42W
12/30/2008 M59 MPH FREMONT WY ASOS
&&
AEMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RIVERTON WY
338 AM MST TUE DEC 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM NON-TSTM WND GST 5 N JACKSON 43.55N 110.76W
12/30/2008 M68 MPH TETON WY AWOS
0306 AM NON-TSTM WND GST 7 WNW SWEETWATER STATIO 42.58N 108.31W
12/30/2008 M74 MPH FREMONT WY DEPT OF HIGHWAYS
&&
AEMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 609 AM MST TUE DEC 30 2008 WYZ015-018-019-301445- GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS- WIND RIVER MOUNTAINS EAST- 609 AM MST TUE DEC 30 2008 ...POCKETS OF STRONG WIND GUSTS REMAIN ACROSS WIND RIVER BASIN EARLY THIS MORNING... LOCAL AREAS OF GUSTY WEST WIND AT 25 TO 40 MPH WITH GUSTS NEAR 55 MPH WILL BE ENCOUNTERED ALONG THE LANDER FOOTHILLS ALONG HIGHWAYS 28 AND 287...AND ALONG HIGHWAY 287 OVER BEAVER RIM THROUGH THE MUDDY GAP AREA UNTIL AROUND 8 AM. TRAVELERS SHOULD EXPECT TO ENCOUNTER SUDDEN STRONG CROSSWIND IN THESE AREAS THIS MORNING AS WELL AS DEBRIS BLOWING ACROSS THE ROAD. AEM
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142155.